Allometry and simple epidemic models for microparasites

Giulio A. De Leo, Andrew P. Dobson

Research output: Contribution to journalArticlepeer-review

75 Scopus citations


Simple mathematical models for microparasites offer a useful way to examine the population dynamics of different viral and bacterial pathogens, One constraint in applying these models in free-living host populations is the paucity of data with which to estimate transmission rates. Here we recast a standard epidemiological model by setting the birth and death rates of the host population and its density as simple allometric functions of host body weight. We then use standard threshold theorems for the model in order to estimate the minimum rate of transmission for the parasite to establish itself in a mammalian host population. Transmission rates that produce different comparable values of the parasites' basic reproductive number, R,, are themselves allometric functions of host body size. We have extended the model to show that hosts having different body sizes suffer epidemic outbreaks whose frequency scales with body size, The expected epidemic periods for pathogens in different mammalian populations correspond to cycles observed in free-living populations.

Original languageEnglish (US)
Pages (from-to)720-722
Number of pages3
Issue number6567
StatePublished - Feb 22 1996

All Science Journal Classification (ASJC) codes

  • General


Dive into the research topics of 'Allometry and simple epidemic models for microparasites'. Together they form a unique fingerprint.

Cite this